Alert archive / California / Frost Advisories in 2016

Frost Advisory 1, NWS San Francisco Bay Area, CA

November 16, 20164 counties in California

NWS San Francisco Bay Area, CA issued this frost advisory at Nov 16, 2016, 3:32 PM PST for 4 counties in California. It took effect at Nov 17, 2016, 3:00 AM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2016, 3:32 PM PST (23:32 UTC)
In effect from
Nov 17, 2016, 3:00 AM PST
Expired
Nov 17, 2016, 8:00 AM PST
In force
5 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Marin County, CA, Monterey County, CA, Napa County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 84 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 11.5 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2016-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2016-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -90 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
-90 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

785 
WWUS76 KMTR 162332
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
332 PM PST WED NOV 16 2016

...FIRST FROST OF SEASON TONIGHT FOR SHELTERED INLAND VALLEYS...

.IN THE WAKE OF THE COLD FRONT THAT PASSED THROUGH ON TUESDAY...
COLD AIR HAS BEGUN TO FILTER INTO NORTHERN AND CENTRAL
CALIFORNIA. THIS... IN COMBINATION WITH MOSTLY CLEAR SKIES AND
LIGHT WINDS... WILL ENABLE THE DEVELOPMENT OF THE FIRST FROST OF
THE SEASON FOR SHELTERED INLAND VALLEYS. THE MOST PRONE AREAS FOR
FROST WILL BE IN THE NORTH BAY VALLEYS... EASTERN
MONTEREY VALLEYS... AND SOUTHEASTERN SAN BENITO COUNTY VALLEYS.
TEMPERATURES ARE THEN EXPECTED TO WARM ENOUGH FOR TOMORROW NIGHT
TO INHIBIT ADDITIONAL FROST FORMATION.

CAZ506-516-171600-
/O.NEW.KMTR.FR.Y.0001.161117T1100Z-161117T1600Z/
NORTH BAY INTERIOR VALLEYS-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...GREENFIELD...
KING CITY
332 PM PST WED NOV 16 2016

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PST THURSDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PST THURSDAY. 

* TEMPERATURE... TEMPERATURES WILL DESCEND INTO THE 32 TO 36
  DEGREE RANGE FOR THE IMPACTED AREAS... WITH THE COLDEST
  TEMPERATURES JUST BEFORE AND AROUND SUNRISE.

* IMPACTS... FROST CAN HARM OR KILL UNPROTECTED PLANTS. VULNERABLE
  POPULATIONS MAY STRUGGLE TO KEEP WARM. OUTDOOR ANIMALS WILL
  STRUGGLE TO KEEP WARM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
805 
WWUS76 KMTR 171549
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
749 AM PST THU NOV 17 2016


CAZ506-516-171700-
/O.EXP.KMTR.FR.Y.0001.000000T0000Z-161117T1600Z/
NORTH BAY INTERIOR VALLEYS-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
INCLUDING THE CITIES OF...SANTA ROSA...SOUTH SANTA ROSA...NAPA...
SAN RAFAEL...PETALUMA...NOVATO...ROHNERT PARK...GREENFIELD...
KING CITY
749 AM PST THU NOV 17 2016

...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

TEMPERATURES ARE SLOWLY REBOUNDING FROM THE WIDESPREAD UPPER 20S
TO MID 30S OCCURRED OVERNIGHT.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Nov 16, 1:46 PM PST, 1 hour 46 minutes earlier.

Area forecast discussion, Nov 16, 1:46 PM PST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
146 PM PST Wed Nov 16 2016

.SYNOPSIS...Mostly dry weather conditions will persist through
late week with patchy frost possible the next few mornings in the
coldest wind sheltered valley locations. Unsettled weather
conditions and chances for widespread rainfall will return
Saturday and persist into the upcoming weekend.

&&

.DISCUSSION...as of 01:44 PM PST Wednesday...Temperatures are
generally running near to slightly below seasonal averages this
afternoon with mostly sunny skies region-wide. This is a result of
a mid/upper level trough that shifted inland to our north and has
advected cooler, drier air into the region. With this,
temperatures again will cool into the 40s for most locations
overnight with some of the coldest, wind sheltered valley
locations dropping into the mid 30s. Thus, do expect patchy frost
to develop in a few of these areas, mainly the North Bay and
Southern Salinas valleys early Thursday morning. Weak surface
winds should help prevent more widespread frost.

A slight warming trend is forecast for late in the week as a weak
ridge of high pressure builds over much of the West Coast. However,
afternoon temperatures will generally remain near to only slightly
above seasonal averages on Thursday and Friday. Patchy frost will
also be possible Friday morning, yet should impact fewer locations
compared to Thursday morning.

Our next storm system remains on track to impact the region late
Friday into the upcoming weekend. As a mid/upper level trough and
associated low approach the Pacific Northwest, rain will spread into
the North Bay late Friday into early Saturday. This precipitation
will then push inland and southward during the day on Saturday and
bring rainfall to a good portion of the region. However, there
remain some differences in the forecast models on how fast the main
frontal boundary will push inland and whether or not it will stall
over any given location. Given a much deeper moisture tap, PWAT
values forecast between 1.00" - 1.25", do expect moderate rain at
times on Saturday and potentially into Sunday morning. Lingering
showers will then be possible Sunday night into Monday before drier
conditions return late Monday and into Tuesday. While confidence in
rainfall amounts remains low at this time, do expect potentially 1"
to 3" amounts in the coastal ranges and North Bay through early next
week. Urban areas around the San Francisco Bay Area could expect
1/2" to 1" with 1/4" to 3/4" to the south and across the inland
valleys south of San Jose.

With a brief lull in precipitation Monday into Tuesday, the medium
range forecast models keep an active pattern for the second half of
next week as well. Those with travel or outdoor plans for the
Thanksgiving Holiday are urged to keep up to date with the latest
forecasts.

&&

.AVIATION...As of 9:44 AM PST Tuesday...For 18z tafs. Mostly
clear skies over the area and thats forecast to continue this
afternoon and overnight. Some gusty nw winds may impact the
terminals later this afternoon and early evening.

Confidence high.

Vicinity of KSFO...VFR. Winds will increase this afternoon with
sustained winds in the 15 to 20 kt range and gusts to 28 kt. Winds
ease again tonight with cont VFR.

SFO Bridge Approach...Similar to KSFO.

Monterey Bay Terminals...VFR under clear skies. Northwest winds
this afternoon and early evening become light southeast overnight.

&&

.MARINE...as of 9:00 AM PST Wednesday...Building high pressure
over the eastern Pacific will produce moderate to gusty northwest
winds today through Thursday. Southerly winds will develop on
Friday as another storm system approaches the region. A moderate
northwesterly swell will continue through Thursday.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tngt...SCA...Pt Reyes to Pigeon Pt 0-10 nm until 3 AM
             SCA...Pigeon Pt to Pt Pinos 0-10 nm until 3 AM
             SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm until 3 AM
             SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
             SCA...Pt Arena to Pt Reyes 0-10 nm until 2 AM
             SCA...Mry Bay until 9 PM

&&

PUBLIC FORECAST: RGass
AVIATION: RWW
MARINE: RWW

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayarea

Nearby

Frost Advisories in California, 2016Every frost advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.